Electronic Journal of Probability

Directed, cylindric and radial Brownian webs

David Coupier, Jean-François Marckert, and Viet Chi Tran

Full-text: Open access


The Brownian web (BW) is a collection of coalescing Brownian paths $(W_{(x,t)},(x,t) \in \mathbb{R} ^2)$ indexed by the plane. It appears in particular as continuous limit of various discrete models of directed forests of coalescing random walks and navigation schemes. Radial counterparts have been considered but global invariance principles are hard to establish. In this paper, we consider cylindrical forests which in some sense interpolate between the directed and radial forests: we keep the topology of the plane while still taking into account the angular component. We define in this way the cylindric Brownian web (CBW), which is locally similar to the planar BW but has several important macroscopic differences. For example, in the CBW, the coalescence time between two paths admits exponential moments and the CBW as its dual contain each a.s. a unique bi-infinite path. This pair of bi-infinite paths is distributed as a pair of reflected Brownian motions on the cylinder. Projecting the CBW on the radial plane, we obtain a radial Brownian web (RBW), i.e. a family of coalescing paths where under a natural parametrization, the angular coordinate of a trajectory is a Brownian motion. Recasting some of the discrete radial forests of the literature on the cylinder, we propose rescalings of these forests that converge to the CBW, and deduce the global convergence of the corresponding rescaled radial forests to the RBW. In particular, a modification of the radial model proposed in Coletti and Valencia is shown to converge to the CBW.

Article information

Electron. J. Probab., Volume 24 (2019), paper no. 20, 48 pp.

Received: 26 July 2017
Accepted: 7 December 2018
First available in Project Euclid: 21 March 2019

Permanent link to this document

Digital Object Identifier

Primary: 60J05: Discrete-time Markov processes on general state spaces 60G52: Stable processes 60J65: Brownian motion [See also 58J65] 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65]
Secondary: 60G57: Random measures 60E99: None of the above, but in this section

Brownian web navigation algorithm random spanning forests weak convergence of stochastic processes

Creative Commons Attribution 4.0 International License.


Coupier, David; Marckert, Jean-François; Chi Tran, Viet. Directed, cylindric and radial Brownian webs. Electron. J. Probab. 24 (2019), paper no. 20, 48 pp. doi:10.1214/18-EJP255. https://projecteuclid.org/euclid.ejp/1553133829

Export citation


  • [1] R. Arratia. Coalescing Brownian motions on the line. PhD thesis, University of Wisconsin, Madison, 1979.
  • [2] F. Baccelli and C. Bordenave. The radial spanning tree of a Poisson point process. Annals of Applied Probability, 17(1):305–359, 2007.
  • [3] F. Baccelli, D. Coupier, and V. Tran. Semi-infinite paths of the 2d-radial spanning tree. Advances in Applied Probability, 45(4):895–1201, 2013.
  • [4] N. Berestycki, C. Garban, and A. Sen. Coalescing Brownian flows: a new approach. Annals of Probability, 43(6):3177–3215, 2015.
  • [5] P. Billingsley. Convergence of probability measures. Wiley Series in probability and Mathematical Statistics: Tracts on probability and statistics. Wiley, 1968.
  • [6] P. Billingsley. Probability and Measure. Wiley Series in probability and Mathematical Statistics. Wiley, 3 edition, 1995.
  • [7] N. Bonichon and J.-F. Marckert. Asymptotics of geometrical navigation on a random set of points in the plane. Adv. in Appl. Probab., 43(4):899–942, 12 2011.
  • [8] C. Coletti, E. Dias, and L. Fontes. Scaling limit for a drainage network model. Journal of Applied Probability, 46(4):1184–1197, 2009.
  • [9] C. Coletti and L. Valencia. Scaling limit for a family of random paths with radial behavior. arXiv:1310.6929, 2014.
  • [10] C. Coletti and G. Valle. Convergence to the Brownian web for a generalization of the drainage network model. Annales de l’Institut Henri Poincaré, 50(3):899–919, 2014.
  • [11] C. F. Coletti, L. R. G. Fontes, and E. S. Dias. Scaling limit for a drainage network model. J. Appl. Probab., 46(4):1184–1197, 12 2009.
  • [12] D. Coupier, K. Saha, A. Sarkar, and V. Tran. The 2d-directed spanning forest converges to the Brownian web. Technical report, arXiv:1805.09399, 2018.
  • [13] D. Coupier and V. Tran. The 2d-directed spanning forest is almost surely a tree. Random Structures and Algorithms, 42(1):59–72, 2013.
  • [14] P. Ferrari, L. Fontes, and X.-Y. Wu. Two-dimensional Poisson trees converge to the Brownian web. Annales de l’Institut Henri Poincaré, Probabilités et Statistiques, 41(5):851–858, 2005.
  • [15] P. Ferrari, C. Landim, and H. Thorisson. Poisson trees, succession lines and coalescing random walks. Annales de l’Institut Henri Poincaré, Probabilités et Statistiques, 40(2):141–152, 2004.
  • [16] L. Fontes, L. Valencia, and G. Valle. Scaling limit of the radial poissonian web. Technical report, arXiv:1403.5286, 2014.
  • [17] L. R. G. Fontes, M. Isopi, C. M. Newman, and K. Ravishankar. The brownian web: Characterization and convergence. Ann. Probab., 32(4):2857–2883, 10 2004.
  • [18] L. R. G. Fontes, M. Isopi, C. M. Newman, and K. Ravishankar. Coarsening, nucleation, and the marked Brownian web. Ann. Inst. H. Poincaré Probab. Statist., 42(1):37–60, 2006.
  • [19] C. Fortuin, P. Kasteleyn, and J. Ginibre. Correlation inequalities on some partially ordered sets. Commun. Math. Phys., 22:89–103, 1970.
  • [20] M. Fulmek. Nonintersecting lattice paths on the cylinder. Séminaire Lotharingien de Combinatoire, 52:B52b, 2004. 16 pages.
  • [21] S. Gangopadhyay, R. Roy, and A. Sarkar. Random oriented trees: a model of drainage networks. Ann. App. Probab., 14(3):1242–1266, 2004.
  • [22] C. D. Howard and C. M. Newman. Geodesics and spanning trees for Euclidean first-passage percolation. Ann. Probab., 29(2):577–623, 2001.
  • [23] C. Newman, K. Ravishankar, and R. Sun. Convergence of coalescing nonsimple random walks to the Brownian web. Electronic Journal of Probability, 10(2):21–60, 2005.
  • [24] J. Norris and A. Turner. Planar aggregation and the coalescing Brownian flow. arXiv:0810.0211, 2008.
  • [25] J. Norris and A. Turner. Hastings-levitov aggregation in the small-particle limit. Communication in Mathematical Physics, 316(3):809–841, 2012.
  • [26] J. Norris and A. Turner. Weak convergence of the localized disturbance flow to the coalescing Brownian flow. Annals of Probability, 43(3):935–970, 2015.
  • [27] D. Revuz and M. J. Yor. Continuous martingales and Brownian motion. Grundlehren der mathematischen Wissenschaften. Springer, Berlin, Heidelberg, 1994.
  • [28] R. Roy, K. Saha, and A. Sarkar. Random directed forest and the Brownian web. Annales de l’Institut Henri Poincaré, 52(3):1106–1143, 2016.
  • [29] E. Schertzer, R. Sun, and J. Swart. The Brownian web, the Brownian net, and their universality. In Advances in Disordered Systems, Random Processes and Some Applications, pages 270–368. Cambridge University Press, 2017. Survey based on a course given in the Institut Henri Poincaré trimestre program on Disordered Systems, Random Spatial Processes and Some Applications, Jan. 5–Apr. 3 2015.
  • [30] F. Soucaliuc and W. Werner. A Note on Reflecting Brownian Motions. Electron. Commun. Probab., 7:117–122, 2002.
  • [31] F. Soucaliuc, B. Tóth, and W. Werner. Reflection and coalescence between one-dimensional Brownian paths. Ann. Inst. Henri Poincaré. Probab. Statist., 36:509–536, 2000.
  • [32] R. Sun. Convergence of Coalescing Nonsimple Random Walks to the Brownian Web. PhD thesis, New York University, arXiv:physics/0501141v1, 2005.
  • [33] B. Tóth and W. Werner. The true self-repelling motion. Probability Theory and Related Fields, 111:375–452, 1998.
  • [34] G. Valle and L. Zuaznábar. A version of the random directed forest and its convergence to the Brownian web. arXiv:1704.05555, 2017.
  • [35] F. J. Viklund, A. Sola, and A. Turner. Scaling limits of anisotropic Hasting-Levitov clusters. Annales de l’Institut Henri Poincaré, Probabilités et Statistiques, 48(1):235–257, 2012.
  • [36] F. J. Viklund, A. Sola, and A. Turner. Small particle limits in a regularized Laplacian random growth model. Communication in Mathematical Physics, 334(1):331–366, 2015.